Alert archive / West Virginia / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Mar 13, 2008, 10:26 AM EDT for 4 counties in West Virginia. It took effect at Mar 13, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2008, 10:26 AM EDT (14:26 UTC)
- In effect from
- Mar 13, 2008, 1:00 PM EDT
- Expired
- Mar 13, 2008, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
Counties Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRLX 131426 RFWRLX RED FLAG WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1026 AM EDT THU MAR 13 2008 WVZ024-025-033>035-132230- /O.NEW.KRLX.FW.W.0001.080313T1700Z-080313T2300Z/ MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 1026 AM EDT THU MAR 13 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. WINDS ARE EXPECTED TO AVERAGE 15 MPH WITH HIGHER GUSTS ACROSS THE WARNED AREA THIS AFTERNOON. THE COMBINATION OF DEWPOINT TEMPERATURES IN THE 30S...AND AIR TEMPERATURES PUSHING INTO THE 70S...WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL TO NEAR 25 PERCENT. IN COMBINATION WITH LOW FUEL MOISTURE VALUES...THIS WILL RESULT IN CONDITIONS THAT WILL SUPPORT RAPID FIRE SPREAD AND THE POTENTIAL FOR EXTREME FIRE BEHAVIOR. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JSH/MDP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 13, 6:17 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 13, 6:17 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 617 AM EDT THU MAR 13 2008 .SYNOPSIS... A COLD FRONT WILL STALL OVER THE AREA TODAY AND WILL LIFT BACK NORTH AS A WARM FRONT TONIGHT. LOWS MOVING ALONG THE FRONT YIELD RAINFALL FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... WEAK WARM FRONT WILL LIFT THROUGH THIS MORNING...BEGINNING A HEALTHY DOSE OF WARM AIR ADVECTION. HIGH CLOUDS HAVE ALREADY BEGUN TO INFILTRATE THE REGION FROM THE WEST...AND EXPECT CONDITIONS TO BECOME PROGRESSIVELY CLOUDIER THROUGH THE DAY. DESPITE DECENT INSOLATION...EXPECTING MAX T VALUES TO PUSH THE LOW 70S...ESPECIALLY ACROSS THE LOW LANDS OF WEST VIRGINIA. THE NEW AIR MASS ADVECTED IN WILL NOT INCREASE THE SURFACE MOISTURE ALL THAT MUCH HOWEVER...AND EXPECT DEWPOINTS TO REMAIN IN THE LOW 40S. THIS WILL DROP RH VALUES INTO THE LOW 30 PERCENT RANGE...JUST ABOVE RED FLAG CRITERIA. SUSTAINED WIND THRESHOLDS ARE ALSO MARGINAL AS WELL...AND WILL FORGO ANY RFW FOR THE TIME BEING. RAIN POTENTIAL WITH THE COLD FRONT ARRIVAL IS THE DIFFICULT PART OF THE FORECAST THIS MORNING. ANOTHER SCENARIO WHERE THE MOISTURE JUST DOES NOT SEEM TO BE WELL ORGANIZED...ESPECIALLY IN THE LOWER LEVELS. WOULD IDEALLY LIKE TO KEEP SHOWERS OUT OF THE FORECAST...BUT CANNOT DO THIS IN GOOD FAITH...AND FEEL THAT ENOUGH MOISTURE DEPTH WILL COME TOGETHER AT SOME POINT IN TIME TODAY...MOST LIKELY ACROSS THE NORTHERN ZONES...TO GET A FEW SHOWERS. A SMALL AMOUNT OF CAPE IS SUGGESTED BY THE MODELS...BUT WILL KEEP THUNDER OUT OF THE FORECAST BASED ON THE LACK OF MOISTURE. KEPT POPS ON THE LOWER SIDE...AND EXPECT MOST OF THE CWA TO BE DRY. WILL SEE THIS COLD FRONT STALL AS IT BISECTS THE CWA FROM EAST TO WEST...AND WILL LIFT BACK NORTH OVERNIGHT WITH AN APPROACHING LOW PRESSURE WAVE ALONG THE BOUNDARY. KEPT THE SOUTHERN ZONES WARMER THAN GUIDANCE OVERNIGHT WHILE STILL REMAINING IN THE WARM SECTOR. KEPT AREAS IN THE WARM SECTOR NOT AFFECTED BY THE LIFTING OF THE FRONTAL BOUNDARY DRY IN BOTH PERIODS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ALL MODELS SHOW SLOWER SOLUTIONS WITH A COLD FRONT MOVING THRU THE AREA FRIDAY. SREF AND GFS SHOW SIMILAR TIMING ON THE QPF SPREADING ABOUT A QUARTER OF AN INCH FROM WEST TO EAST ON FRIDAY. THE FRONTAL BOUNDARY WILL STALL JUST SOUTH OF THE AREA FRI NIGHT INTO SATURDAY. THEN...A STRONG UPPER WAVE WILL PASS ON SATURDAY PROVIDING FORCING MECHANISM FOR MORE RAIN SHOWERS AND POSSIBLE AFTERNOON THUNDERSTORMS. ALTHOUGH THE NAM IS ABOUT 6 HOURS SLOWER THAN THE GFS...IT SHOWS SFC CAPE VALUES AROUND 500 J/KG AND DEEP SHEAR VALUES AROUND 40 KNOTS. THE OLD FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIONS PROVIDING THE NEEDED BOUNDARY LAYER CONVERGENCE. THE COMBINATION OF THESE PARAMETERS SUGGEST THE DEVELOPMENT OF THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF WV AND ALONG THE EASTERN MOUNTAINS THRU THE EARLY EVENING HOURS. HAVE MENTIONED THUNDERSTORMS IN THE GRIDS. A THIN CAPE SOUNDING FEATURE SUGGEST CONDITIONS NOT FAVORABLE FOR SEVERE HAIL AT THIS TIME. AS A RESULT HAVE SLOWED EVEN MORE THE PASSAGE OF THE PRECIPITATION THROUGH THE REGION ON FRIDAY...AND LOWERED OR REMOVED POPS ACROSS THE NORTH AND EAST FRI NIGHT BEHIND THE FRONT. MILD TEMPERATURES ARE FIGURED FOR FRI AND SAT WITH H8 REMAINING AROUND 5C ON FRI AFTERNOON UNDER SOUTH FLOW AT THE SURFACE AHEAD OF THE FRONT...AND TEMPERATURE REBOUNDING WITH THE UPPER WAVE PASSING THRU ON SATURDAY AFTERNOON. GMOS TEMPS WERE ADAPTED AS THEY LOOK REPRESENTATIVE THRU SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... TIMING/TRACK ISSUES CONTINUE TO PLAGUE THE FORECAST FOR THE WEEKEND STORM SYSTEM. THE GENERAL TREND THOUGH SEEMS TO BE TO PUSH THE TRACK OF THE LOW A BIT FURTHER SOUTH...WITH HPC PINNING A SURFACE LOW ALONG THE KY/TN BORDER AT 12Z SATURDAY. HAVE PUSHED THE HIGHER POPS A BIT FURTHER SOUTH IN RESPONSE...WITH CATEGORICAL LIMITED TO THE FAR SOUTHERN COUNTIES. RIGHT NOW...IT APPEARS THAT THE HIGHER QPF MAY BE REALIZED ACROSS THIS AREA...WHICH IS A BIT DRIER THAN THE NORTH. IF THIS PLAYS OUT...WE MAY AVOID WATER PROBLEMS. WILL KEEP HWO CLEAR FOR NOW. THIS SYSTEM DEPARTS SATURDAY NIGHT. ENOUGH COLD AIR MAY LEAK IN ON THE BACK SIDE TO TURN ANY LEFTOVER SHOWERS TO SNOW...ALTHOUGH ANY MINOR ACCUMULATION WOULD BE LIMITED TO THE HIGHER RIDGES. DRY WEATHER THEN TAKES HOLD FOR SUNDAY AND MONDAY WITH HIGH PRESSURE MOVING ACROSS. RETURN FLOW TUESDAY WILL BRING MOISTURE NORTHWARD...ALONG WITH TEMPERATURES A BIT ABOVE SEASONAL NORMS. A FEW SHOWERS MAY BE PRODUCE AHEAD OF A WARM FRONT. NEXT LOW/COLD FRONT IS SLATED FOR WEDNESDAY AT THIS TIME. DUE TO UNCERTAINTY...GENERALLY FOLLOWED HPC THINKING/GRIDS THROUGH THE EXTENDED PERIOD. DID ALTER TEMPERATURES A BIT TOWARDS THE ENSEMBLE MEANS FOR A FEW PERIODS. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... MID DECK HAS ROLLED IN AS A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE CWA. MID DECK CLOUDS SHOULD DOMINATE UNTIL A COLD FRONT FROM THE WEST MOVES...DROPPING CEILINGS TO THE 3500 TO 5000 FT LEVEL. BRIEF MVFR COULD BE POSSIBLE IN SOME OF THE ISOLATED SHOWERS IN THE ASSOCIATED WITH THIS FRONT...MORE SO FOR THE NORTHERN TERMINALS. AVIATION OUTLOOK /AFTER 12Z THURSDAY/ IFR POSSIBLE IN RAIN FRIDAY AND SATURDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26 SHORT TERM...ARJ LONG TERM...CL AVIATION...26
Hazardous weather outlook, Mar 13, 4:42 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 442 AM EDT THU MAR 13 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 442 AM EDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in West Virginia, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.